Alert archive / Oregon / Freeze Warnings in 2021
Freeze Warning 4, NWS Pendleton, OR
NWS Pendleton, OR issued this freeze warning at Oct 6, 2021, 1:38 PM PDT for 4 counties in Oregon. It took effect at Oct 7, 2021, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2021, 1:38 PM PDT (20:38 UTC)
- In effect from
- Oct 7, 2021, 2:00 AM PDT
- Expired
- Oct 7, 2021, 9:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Pendleton, OR
Counties Crook County, OR, Deschutes County, OR, Jefferson County, OR, Union County, OR
The radar
The Pendleton radar (KPDT), 169 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118 WWUS76 KPDT 062038 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 138 PM PDT Wed Oct 6 2021 ORZ049-511-070600- /O.UPG.KPDT.FZ.A.0001.211007T0900Z-211007T1600Z/ /O.NEW.KPDT.FZ.W.0004.211007T0900Z-211007T1600Z/ Grande Ronde Valley-Central Oregon- Including the cities of Cove, Elgin, La Grande, Bend, Madras, Prineville, and Redmond 138 PM PDT Wed Oct 6 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Grande Ronde Valley and Central Oregon. * WHEN...From 2 AM to 9 AM PDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
3 follow-up statements
534 WWUS76 KPDT 070328 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 828 PM PDT Wed Oct 6 2021 ORZ049-511-071600- /O.CON.KPDT.FZ.W.0004.211007T0900Z-211007T1600Z/ Grande Ronde Valley-Central Oregon- Including the cities of Cove, Elgin, La Grande, Bend, Madras, Prineville, and Redmond 828 PM PDT Wed Oct 6 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Central Oregon and Grande Ronde Valley. * WHEN...From 2 AM to 9 AM PDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
273 WWUS76 KPDT 071245 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 545 AM PDT Thu Oct 7 2021 ORZ049-511-071600- /O.CON.KPDT.FZ.W.0004.000000T0000Z-211007T1600Z/ Grande Ronde Valley-Central Oregon- Including the cities of Cove, Elgin, La Grande, Bend, Madras, Prineville, and Redmond 545 AM PDT Thu Oct 7 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures 25 to 30. * WHERE...Central Oregon and Grande Ronde Valley. * WHEN...through 9 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
710 WWUS76 KPDT 071548 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 848 AM PDT Thu Oct 7 2021 ORZ049-511-071700- /O.EXP.KPDT.FZ.W.0004.000000T0000Z-211007T1600Z/ Grande Ronde Valley-Central Oregon- Including the cities of Cove, Elgin, La Grande, Bend, Madras, Prineville, and Redmond 848 AM PDT Thu Oct 7 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Oct 6, 10:37 AM PDT, 3 hours 1 minute earlier.
Area forecast discussion, Oct 6, 10:37 AM PDT, 3 hours 1 minute before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
1037 AM PDT Wed Oct 6 2021
Updated aviation discussion
.MORNING UPDATE...Visible satellite imagery showing a cold front
pushing east across the forecast area, currently settling in over
the eastern mountains. Light showers producing a couple hundredths
of an inch have been reported this morning, with any rain or high
mountain snow expected to move out of the CWA by the late morning.
Clear skies are visible behind this front, where cooler temperatures
will prevail this afternoon. Highs in the mid 50s and 60s expected
across most areas, with some breeziness expected primarily along the
east slopes of the Cascades. SW flow aloft will prevail behind the
front, so some high clouds may build towards the evening, but
otherwise expecting much of Wednesday to be clear. Current forecast
looks to be on track, with only minor adjustments to precip and
temps made. 74
&&
.AVIATION...18Z TAFs...VFR conditions expected over the next 24
hours. A few light showers continue east of the Blue Mountains and
will move east out of the area in the next few hours. Skies have
cleared rapidly behind the departing cold front this morning. Expect
generally clear skies through tomorrow morning aside from FEW high
cirrus clouds tonight. Winds will increase this morning and
afternoon to 7 to 15 kts before decreasing to around 5 kts tonight.
KDLS will have gusts to 20 to 25 kts this afternoon. Perry/83
&&
.PREV DISCUSSION... /issued 429 AM PDT Wed Oct 6 2021/
SHORT TERM...Today through Friday night...A longwave trough
currently resides west of the Continental Divide with the axis of
the trough along the west coast. There are two frontal bands of
showers embedded in the southerly flow aloft over the forecast
area...one band along the WA/OR Cascades and a lesser organized
band over the northeast mountains. Precipitation amounts so far
have been less than a tenth of an inch east of the Cascades.
Precipitation will taper off later this morning when the trough
shifts eastward and a drier west-southwest flow aloft takes over.
Any showers this afternoon will be widely scattered and east of
the Blue Mtns and along the WA Cascades. There may be a light
dusting of snow between 5000-6000 feet and up to 0.5 inch of snow
above 6000 feet today. A fairly tight pressure gradient is causing
breezy winds over portions of the forecast area, and this will
likely continue for most of the day. Today's highs will be about
15-25 degrees cooler than yesterday with highs in the 50s to mid
60s.
The longwave trough will split overnight, and WA/OR will be under
a dry westerly flow associated with the northern branch while the
southern branch strengthens off the CA coast. A chilly night is
in store as skies will be clear to partly cloudy and temperatures
will fall into the mid 20s to mid 30s (35-40 in the Columbia
Basin). A freeze watch was issued for Central Oregon and will also
include the Grande Ronde Valley. While confidence is high that
these zones will be quite cold tonight, the one fly in the
ointment will be the high level clouds that could keep lows just
above freezing for some locations. Rather than jumping into a
freeze warning, will keep the watch and determine how much cloud
cover to expect and have a better feel for overnight lows.
A wave sliding down the backside of the trough will cause the
westerly flow to buckle Thursday through Friday. Thursday will
continue to be a dry and cool day with a weak cyclonic flow over
the area. The deterministic models and the HREF members keep
showers over southeast Oregon on Thursday. On Friday, the
shortwave will travel east of the Cascades for a slight chance of
showers over the eastern mountains/valleys. The NAM is the only
model that shows very little QPF, but the other models hint at
some light QPF over southeast Oregon and as far north as the Eagle
Caps and Elkhorns. Locally breezy winds are also expected on
Friday, mainly in the Grande Ronde Valley near North Powder and
the John Day Basin. Wister
LONG TERM...Saturday through Wednesday...The long term will be
characterized by a brief round of ridging across our area on
Saturday, helping to bring a slight increase in temperatures
through the weekend, followed by a strong and deep low that will
produce gusty conditions and the coldest temperatures since last
winter into spring, with even a chance at some mountain snowfall.
Saturday a ridge will be over the region as the trough that
impacted our area late in the week departs, with another system
right behind it. This will allow us one calm/fair day in regards
to the pattern, with mostly clear skies and temperatures into the
60's. Overnight into Sunday, a deep low will begin to overspread
our region from the northwest, bringing cloud cover and then gusty
winds. Temperatures should remain mild, in the 50's to 60's. As
temperatures drop Sunday evening, high elevations of the Cascades
may begin to see light snow, with a chance of showers otherwise
for the rest of the area. Then, as the upper low moves across our
area, we're expected to remain in a troughing pattern through all
of next week as this strong system descends across and down into
the Four Corners, then across towards the Central US. Temperatures
will plummet behind a cold front Sunday into Monday, with
widespread lows Monday night into Tuesday in the 20's to 30's,
causing freezes to be expected across nearly the entirety of the
forecast area except for the Columbia Basin and along the Columbia
River into the Gorge. A light chance of showers is possible Monday
evening, with light mountain snowfall as snow levels descend
below 3000 ft. Then under a troughing pattern into the middle of
next week, cool temperatures for highs in the 50's to low 60's
are likely, with a weak trough bringing scattered precipitation
yet again Tuesday into Wednesday.
Ensembles remain in agreement on the likelihood of this system and
its impacts, but there is some disagreement on the strength and
placement. Cluster analysis for Monday all show the system over
our region, with variance in the strength. Thereafter, models
diverge on how far southeast of our region the low can make it, as
well as how deep it can become. Regardless of these outcomes, a
notably cooler than average pattern remains on track for our area,
with areas of much needed precipitation also likely. Goatley/87
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 60 35 59 36 / 20 0 0 0
ALW 62 39 62 39 / 20 0 0 0
PSC 66 40 63 40 / 20 0 0 0
YKM 63 34 62 34 / 10 0 0 0
HRI 64 38 63 38 / 20 0 0 0
ELN 60 35 60 34 / 10 0 0 0
RDM 57 28 59 31 / 10 0 0 0
LGD 53 32 59 35 / 20 0 0 0
GCD 57 32 63 37 / 30 0 0 0
DLS 64 42 65 42 / 10 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late tonight through Thursday morning for
ORZ049-511.
WA...None.
&&
SHORT TERM...74
LONG TERM....87
AVIATION...83Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.